Iowa, 2010Blizzard in Iowa, January 25, 2010
January 25, 2010 · NWS FSD · 11 events in 11 counties and zones
Northwest winds gusting to around 50 mph combined with existing heavy and loose snow cover to produce widespread visibilities of a quarter mile or less in blowing snow. Travel was impossible for most of the afternoon and early evening.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds gusting to around 50 mph combined with existing heavy and loose snow cover to produce widespread visibilities of a quarter mile or less in blowing snow. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads were closed, including Interstate 29.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 25, 3:05 AM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Jan 25, 3:05 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CST MON JAN 25 2010
.DISCUSSION...
WINTER WX ADVY HAS TURNED OUT WELL AS EVEN LIGHT SNOW ACCUM HAVE
BLOWN INTO PLENTY OF BLOWING SNOW ESPLY IN OPEN AREAS WITH THESE STG
WINDS. SOME AREAS IN THE WRN FCST AREA...EVIDENTLY DURING THE BEST
FALLING SNOW...HAVE REPORTED NEAR WHITEOUT CONDS DURG THE NIGHT.
WITH VARIABILITY OF CONDS AND SENSITIVITY OF VSBYS TO FALLING
SNOW...WHICH WILL PRBLY ABATE A LTL NEXT SVR HRS WRN FCST AREA...
CONDS ARE NOT WDSPRD AND CONSISTENT ENUF TO UGRADE TO WARNING.
SENSITIVITY TO FALLING SNOW WUD NOT BE SO GREAT IF WE HAD MORE THAN
A CPL INCHES ON TOP OF THE EXITSING SOLID SNOW/ICE. NEVERTHELESS WE
HAVE A GOOD STG WINTER WX ADVY WHICH NEEDS TO BE EXPANDED INTO FAR
ERN FCST AREA WHERE SO FAR LTL SNOW HAS FALLEN TO BLOW. CURNT STLT
AND RADAR...ESPLY WELL SEEN ON MVX RADAR...SHOWS SIGNIFICANT SHOT OF
SNOW HVY ENUF TO PRODUCE THOSE CPL INCHES THAT AREA. WILL CONT TO
LET WINTER WX ADVY AND WIND ADVY CO EXIST...AS FEEL WITH DROPOFF OF
FALLING SNOW...AND THE FACT THAT WINDS CAN DECREASE SOME AND STILL
BE IN ADVY CRITERIA...WE NEED TO LET THE WIND ADVY RUN LONGER THAN
THE WINTER WX ADVY AS WE HAVE BEEN DOING.
ERYR THOUGHTS OF GETTING CLOSE TO HI WIND CRITERIA IN NERN CRNR OF
FCST AREA/ SWRN MN/ HAVE ABATED WITH NAM BL WINDS NOT QUITE AS STG
AS SECONDARY UPPER WV ROTATES SWD OVER AREA. THIS WV WILL CAUSE THE
ABV MENTND INCRS IN SNOW OVER ERN FCST AREA TDA AS SNOW DCRSES SLWLY
OUT W. BY MID/LATE AFTN WE WILL GO TO A MORE GNRL W TO E DCRS IN
SNOW WHICH WILL PICK UP STEAM THIS EVE...AGAIN A GOOD REASON TO KEEP
WIND ADVY BEYOND WINTER WX ADVY. IF WE HAD 6 INCHES OR SO OF
BLOWABLE SNOW THEN CONDS WUDNT IMPROVE SO MUCH WITH THE DECREASE IN
FALLING SNOW.
DONE EXPECT TEMPS TO GO UP ANY TDA...PERHAPS JUST LEVEL OUT FOR A
FEW HRS FROM THE CURRENT COOLING. OTRW...GUIDNCE TEMPS VARY FROM
CLOSE TO A FEW DEGS TOO WARM NEXT CPL DAYS.
FOR REST OF FCST WILL KEEP CHC LGT SNOW S FOR LATE TUE NGT AND WED.
GFS STILL SHOWS THIS WEAK SYS PRETTY WELL EVEN THO NAM AS OFTEN
HAPPENS HAS IT EVEN WEAKER AND AS OF AREA. CURRENT COLDER TEMPS WILL
BE REINFORCED EVEN MORE WITH COLD ARCTIC PUSH BHND THIS SYS. ERN
CANADIAN UPPER LOW WHICH BRINGS THIS COLD PUSH MOVES ON EWD...
ALLOWING FOR A DECENT WARMING TREND...WITH DRY WX...TO ARRIVE BY THE
WEEKEND. ECMWF DELAYS THE WARMING A BIT WITH A BETTER FRI NGT/SAT
SECONDARY WAVE AFTER CANADIAN LOW MOVES EWD. HWVR IT BRINGS THE
WARMING IN STGLY BY SUN.
&&
.AVIATION...
MVFR TO IFR VSBYS WILL CONTINUE THRU THE MORNING WITH -SN AND
WIDESPREAD BLSN EXPECTED. SUSTAINED WINDS AT 25 TO 30 KTS AND GUSTS
UP TO 40 KTS WILL CONTINUE THRU LATE AFTN...THEN DECREASE THIS EVE.
VSBY SHOULD BEGIN TO IMPROVE THIS EVE AS LOW PROGRESSES EAST...GUSTS
START TO LESSEN...AND FALLING SNOW MOVES OUT OF THE FA. CIGS SHOULD
REMAIN RELATIVELY CONSTANT IN THE MVFR CATEGORY THRU THE PD. /LAFLIN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
IAZ001-002-012-013-020>022-031-032.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ001-012-
020-031.
WIND ADVISORY UNTIL 3 AM CST TUESDAY FOR IAZ002-003-013-
014-021-022-032.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR IAZ003-014.
MN...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
MNZ071-097-098.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ071-097-
098.
WIND ADVISORY UNTIL 3 AM CST TUESDAY FOR MNZ072-080-081-
089-090.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR MNZ072-080-081-089-090.
NE...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
NEZ013-014.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
SDZ038>040-050-052>071.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR SDZ040-055-
056-061-062-066-067-070-071.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ038-039-
050-052>054-057>060-063>065-068-069.
&&
WILLIAMSHazardous weather outlook, Jan 25, 4:26 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0426 AM CST MON JAN 25 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0426 AM CST MON JAN 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
WIDESPREAD BLOWING AND DRIFTING SNOW WILL CONTINUE OR DEVELOP
TODAY. LIGHT SNOW AND VERY STRONG NORTHWEST WINDS...GUSTING TO 45
OR 50 MPH...WILL CAUSE THE BLOWING SNOW. VISIBILITIES WILL BE
REDUCED TO A QUARTER MILE OR LESS IN SOME OPEN AREAS. THE BLOWING
SNOW WILL DECREASE FROM THE WEST LATE THIS AFTERNOON AND THIS
EVENING. TOTAL ACCUMULATIONS OF NEW SNOW THROUGH TODAY WILL BE
AROUND 2 INCHES IN MANY AREAS.
WIND AND FOG...
STRONG NORTHWEST WINDS OF 25 TO 45 MPH WILL CONTINUE TODAY. WINDS
WILL DECREASE FROM THE WEST TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Blizzard, Osceola
- When
- January 25, 10:00 AM CST to 9:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, O'Brien
- When
- January 25, 10:00 AM CST to 9:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Cherokee
- When
- January 25, 10:00 AM CST to 9:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Ida
- When
- January 25, 10:00 AM CST to 9:00 PM CST
- Where
- Ida forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Dickinson
- When
- January 25, 10:00 AM CST to 9:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Clay
- When
- January 25, 10:00 AM CST to 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Buena Vista
- When
- January 25, 10:00 AM CST to 9:00 PM CST
- Where
- Buena Vista forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow. During the blizzard, the county sheriff was injured by a vehicle during the very low visibilities after he had stopped to help others who were stranded in the storm.
Blizzard, Lyon
- When
- January 25, 12:00 PM CST to 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Sioux
- When
- January 25, 12:00 PM CST to 9:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Plymouth
- When
- January 25, 12:00 PM CST to 9:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
Blizzard, Woodbury
- When
- January 25, 12:00 PM CST to 9:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads, including Interstate 29, closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213236, 213237, 213238, 213239, 213241, 213242, 213243, 213232, 213233, 213234, 213235.